Texas, 2025

Damaging Winds in Texas, August 30, 2025

August 30, 2025 · NWS LUB · 2 events in 2 counties and zones

Strong heating on the afternoon of the 30th combined with a weak upper level disturbance moving across the Central and Southern Plains creating scattered thunderstorms. One of these thunderstorms became particularly intense as it moved southward from Hale into Lubbock County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Strong heating on the afternoon of the 30th combined with a weak upper level disturbance moving across the Central and Southern Plains creating scattered thunderstorms. One of these thunderstorms became particularly intense as it moved southward from Hale into Lubbock County. This storm produced a swath of severe thunderstorm winds from south-central Hale County into central Lubbock County. Power outages were reported near Lubbock International Airport as the storm went through the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 30, 5:25 PM CST, 1 hour 26 minutes earlier. Its key messages:

  • Updated at 621 PM CDT Sat Aug 30 2025
  • A Flood Watch is in effect for the entire forecast area from 4 PM CDT this afternoon through 10 AM CDT Sunday.
  • Thunderstorms, some severe, are expected from late this afternoon through early Sunday morning, posing a risk for flash flooding.
  • Storm chances are forecast to return by the middle of next week.
Area forecast discussion, Aug 30, 5:25 PM CST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
625 PM CDT Sat Aug 30 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 621 PM CDT Sat Aug 30 2025

 - A Flood Watch is in effect for the entire forecast area from 4 PM
   CDT this afternoon through 10 AM CDT Sunday.

 - Thunderstorms, some severe, are expected from late this afternoon
   through early Sunday morning, posing a risk for flash flooding.

 - Storm chances are forecast to return by the middle of next week.

&&

.SHORT TERM...
(This evening through Sunday)
Issued at 1247 PM CDT Sat Aug 30 2025

In the mid/upper-levels, the subtropical ridge continues to
deamplify, as a well-defined shortwave trough that is currently
digging into the central Rocky Mountains ejects eastward into the
north-central Great Plains by this evening. The center of the
subtropical ridge continues to rotate over the TX Big Bend, and is
expected to position over central/east-central TX tonight. The
ejection of the shortwave troughing to the north and the eastward
progression of the subtropical ridge will cause the right-entrance
region of the 300-200 mb jet streak shift farther southward and over
the CWA. The 12Z objectively analyzed UA charts analyzed the 250 mb
jet streak at 55 kt on the WFO DDC RAOB, and 40-45 kt on the OUN and
FWD RAOBs. The 30/00Z RAOB from last evening from WFO AMA had also
observed 40 kt of west-northwesterly flow. High-level flow will
continue to become more-zonal over the next 12 hours due to the
ejecting shortwave trough farther north, resulting in a corridor of
intensifying divergence, especially as mid-level flow strengthens
over the southern High Plains. The MCS from earlier this morning has
since collapsed, with a well-defined, convectively-augmented
vorticity lobe apparent in water-vapor imagery over the CWA as of
this writing. This vorticity lobe will continue to become stretched
out via the zonal extension of the 250 mb jet streak, and there has
already been substantial clearing compared to what has been thought
in prior forecasts. It appears that rapid airmass recovery is
underway, with elevated boundary-layer cu bubbling across the far
southwestern TX PH and full insolation occurring over most of the
Caprock and Rolling Plains as anvil debris advects east. The
elevated cu field will eventually become surface-based, especially
as satellite trends indicate that the moistening is occurring along
a differential heating boundary, which was generated by the rainfall
gradient from last night.

At the surface, winds were veered to the west across the Caprock in
response to the wake low that developed behind the MCS, while winds
remain light and variable in the Rolling Plains. A surface trough
was located to the west of the NM state line, which connects to the
surface low rotating across the southern CO/KS border, with the cold
front arcing across southeast CO and moving southward. Prevailing
winds are expected to gradually restore to the southeast over the
next few hours in response to the leeward pressure falls generated
by the surface low to the north of the CWA. There was significant
convective overturning from the MCS last night, but the rapid
clearing will accelerate airmass recovery, which should be complete
by the mid-afternoon hours as temperatures warm into the middle 80s
area-wide. The most distinct outflow boundary was located along the
lee of the Caprock Escarpment, with another one across the southern
South Plains, which has since begun to erode and has some inkling
that it was associated with the MCV/wake low. These boundaries may
serve as foci for thunderstorm initiation this afternoon, despite
washing out/becoming invisible on satellite (an outflow circulation
can still exist even after the clouds dissipate).

The 12Z RAOB from WFO MAF, in addition to Blended TPW estimates and
mesoscale analysis data, indicate that PWATs remain anomalously high
and in exceedance of the 99th percentile. The 12Z MAF RAOB measured
a PWAT of 1.77", but was launched through convective debris, while
satellite estimates and mesoscale analysis show PWATs approaching an
impressive 2.00" in the Rolling Plains. These estimates are accurate
given the measurements by the 12Z RAOBs along the I-35 corridor that
are on the north side of the quasi-stationary front draped across
central and southern TX. Thunderstorm initiation is forecast to
occur by 21Z across portions of the CWA, with the highest confidence
in storms forming along the aforementioned differential heating
boundary draped across the far southern TX PH. 250 mb flow is
forecast to increase to near 40 kt over the entire CWA by tonight,
atop northwesterly flow in the mid-levels approaching 25 kt as a
vorticity lobe rounding the base of the shortwave trough rotates
over W TX.

Several rounds of storms are forecast across the CWA from this
afternoon through Sunday morning, with organized bands propagating
southeastward along the thickness gradient. Torrential rainfall will
accompany storms given the anomalously high PWATs; tall, skinny CAPE
near 2,000 J/kg; and an overall net increase in the magnitude of
deep-layer shear compared to yesterday. Downshear Corfidi vectors
will be slightly more elongated than last night due to the increase
in deep-layer shear/flow, which will offset the potential for a
slow, southward progression of any bands compared to what was
observed last night. However, repeated rounds of storms will
facilitate the potential for flash flooding, especially across the
central and southern areas on the Caprock where several locations
received 2-3", and nearly 4", of rainfall last night. A Flood Watch
is in effect from 21Z (4 PM CDT) this afternoon through 31/15Z (10
AM CDT) Sunday for the entire forecast area. Total QPF will vary
among locales, but swaths of 1-3" to locally 4" of rainfall will be
possible this afternoon through Sunday morning.

The Brazos River gauge four miles east-southeast of Lubbock rose
asymptotically from 6.39 ft at 12 AM CDT to 13.36 feet by 2:15 AM
CDT this past morning, or nearly 7.0 feet in two hours. While the
river level has since come down to 9.0 feet as of 12:22 PM CDT, the
environment this afternoon and tonight will be supportive of rapid
run-off, with the possibility of the river to rise sharply again
should the Lubbock area receive multiple rounds of intense rainfall
through Sunday morning. Those camping and/or doing recreational
activities near the river should monitor the behavior of the river
the rest of today and through Sunday morning, as playa lakes that
feed into it can prolong its flooding. A Flood Warning remains in
effect for the Brazos River in southeast Lubbock through 6 PM CDT.

Sincavage

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 1247 PM CDT Sat Aug 30 2025

Conditions will improve Sunday, as the cold front previously
mentioned in the short-term discussion moves through the CWA, with
brisk, northeasterly winds following the front. High temperatures
will be similar to today, with highs peaking in the lower-middle 80s
area-wide beneath a clearing sky. A few storms will be possible by
Sunday afternoon, primarily across the southwestern South Plains
where some cells propagating southward across eastern NM may clip
locales east of the state line. Otherwise, clouds will gradually
erode atop a stabilized airmass, with deep-layer flow becoming
increasingly confluent and extinguishing storm chances by Sunday
night. The subtropical ridge will continue to amplify over the Rocky
Mountains heading into early next week, with mid-level flow becoming
northerly, which should keep storm chances west of the NM state line
Monday and Tuesday. Storm chances are forecast to return by the
middle of next week, as global NWP guidance continues to indicate a
longwave trough digging into the Great Lakes region, which would
restore flow aloft to the northwest. A strong cold front may arrive
by late Wednesday or Thursday next week as the trough encompasses
most of the eastern U.S.

Sincavage

&&

.AVIATION...
(00Z TAFS)
Issued at 621 PM CDT Sat Aug 30 2025

VFR conditions are expected to continue through the evening.
However there remains the chance for late evening thunderstorms,
primarily at KPVW and KLBB which may allow for MVFR CIGS to
develop periodically. Thunderstorms may bring heavy rainfall which
may lead to reduced visibilities along with occasional gusty
winds. A brief lull is depicted by models before an additional
round develops and tracks through the terminals shortly after
midnight. Although confidence in this remains low at this time.
The biggest uncertainty is if storms will develop around daybreak
tomorrow at KCDS along any outflows to our north. Have opted for a
PROB30 at this time until we see better agreement.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday morning for TXZ021>044.

&&

SHORT TERM...09
LONG TERM....09
AVIATION...12
Hazardous weather outlook, Aug 30, 11:39 AM CST, 7 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1239 PM CDT Sat Aug 30 2025

TXZ021>044-311745-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1239 PM CDT Sat Aug 30 2025

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A Flood Watch is in effect for the entire forecast area from 4 PM
CDT this afternoon through 10 AM CDT Sunday.

Multiple rounds of thunderstorms are forecast across the Caprock and
Rolling Plains from this afternoon through Sunday morning. Storms
will be capable of producing heavy rainfall, resulting in a renewed
risk for flash flooding. Some storms may be severe, capable of
producing damaging wind gusts near 60 mph, but this threat should
remain localized.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Storm chances are forecast to return by the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 30, 4:14 PM CST, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Lubbock TX
514 PM CDT Sat Aug 30 2025

TXZ040-041-302245-
Terry TX-Lynn TX-
514 PM CDT Sat Aug 30 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL LYNN AND
NORTHEASTERN TERRY COUNTIES THROUGH 545 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Brownfield, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Meadow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3330 10225 3338 10214 3338 10210 3325 10193
      3312 10215
TIME...MOT...LOC 2214Z 319DEG 15KT 3327 10214

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

12
Special weather statement, Aug 30, 4:50 PM CST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Lubbock TX
550 PM CDT Sat Aug 30 2025

TXZ040-041-302315-
Terry TX-Lynn TX-
550 PM CDT Sat Aug 30 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LYNN AND EAST
CENTRAL TERRY COUNTIES THROUGH 615 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles north of New Moore, or 12 miles east of Brownfield, moving
southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Tahoka and New Moore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3317 10219 3330 10206 3313 10174 3296 10192
      3296 10198
TIME...MOT...LOC 2249Z 310DEG 16KT 3318 10206

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

12
Special weather statement, Aug 30, 4:52 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Lubbock TX
552 PM CDT Sat Aug 30 2025

TXZ040-302315-
Terry TX-
552 PM CDT Sat Aug 30 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TERRY COUNTY THROUGH 615
PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Brownfield, moving southeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Brownfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3325 10251 3336 10235 3322 10213 3317 10218
      3315 10216 3301 10236
TIME...MOT...LOC 2251Z 319DEG 15KT 3323 10237

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

12
Special weather statement, Aug 30, 5:33 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Lubbock TX
633 PM CDT Sat Aug 30 2025

TXZ029-310000-
Hale TX-
633 PM CDT Sat Aug 30 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HALE COUNTY THROUGH
700 PM CDT...

At 633 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Plainview, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Plainview, Hale Center, and Seth Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3422 10156 3412 10156 3408 10159 3398 10180
      3424 10193 3431 10180 3431 10177
TIME...MOT...LOC 2333Z 323DEG 18KT 3419 10180

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

12
Special weather statement, Aug 30, 6:00 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Lubbock TX
700 PM CDT Sat Aug 30 2025

TXZ028-029-310030-
Lamb TX-Hale TX-
700 PM CDT Sat Aug 30 2025

...STRONG THUNDERSTORMS WILL IMPACT HALE AND SOUTHEASTERN LAMB
COUNTIES THROUGH 730 PM CDT...

At 700 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms 6 miles southwest of Halfway, or 8 miles southeast of
Olton, moving southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Plainview, Abernathy, Hale Center, Olton, Cotton Center, Spade, and
Halfway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3420 10174 3400 10156 3389 10156 3383 10184
      3382 10211 3383 10216 3419 10222 3426 10196
TIME...MOT...LOC 0000Z 331DEG 22KT 3411 10201

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

12
Special weather statement, Aug 30, 6:47 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Lubbock TX
747 PM CDT Sat Aug 30 2025

TXZ029-035-310115-
Lubbock TX-Hale TX-
747 PM CDT Sat Aug 30 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LUBBOCK AND
SOUTHEASTERN HALE COUNTIES THROUGH 815 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Abernathy, moving south at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lubbock, Abernathy, Petersburg, and New Deal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3391 10156 3376 10156 3370 10167 3367 10186
      3397 10193 3406 10171
TIME...MOT...LOC 0047Z 340DEG 15KT 3392 10178

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

12

The radar

The Lubbock radar (KLBB), 24 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hale

When
August 30, 6:51 PM CST to 6:53 PM CST
Where
Hale County, 6 mi ENE of Abernathy
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.863, -101.753

A Texas Tech University West Texas mesonet site near Abernathy measured severe wind gusts from 1851 CST through 1853 CST. A peak wind gust of 61 mph was measured at 1851 CST.

Thunderstorm Wind, Lubbock

When
August 30, 7:15 PM CST to 7:33 PM CST
Where
Lubbock County, 6 mi E of New Deal to 4 mi E of Lubbock
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
33.730, -101.726

A swath of severe thunderstorm winds occurred from north-central Lubbock County near New Deal spreading southward to the east side of the city of Lubbock from 1915 CST through 1933 CST. Texas Tech University West Texas mesonet sites near New Deal and Lubbock measured wind gusts to 65 mph. The Automated Surface Observing Station at Lubbock International Airport measured a wind gust to 67 mph. Additionally, power outages were reported near the intersection of Farm to Market Road 1294 and University Avenue after the storm had passed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281288, 1281287.